Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 283, NWS Midland/Odessa, TX

October 6, 2003Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 6, 2003, 2:28 PM CDT for Mitchell County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2003, 2:28 PM CDT (19:28 UTC)
Expired
Oct 6, 2003, 3:15 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Mitchell County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1090 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 061928
SVRMAF
TXC335-062015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT MON OCT 6 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MITCHELL COUNTY IN WEST TEXAS

* UNTIL 315 PM CDT

* AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF LORAINE...OR ABOUT 9 MILES
  EAST OF COLORADO CITY...MOVING SOUTH AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  LORAINE

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 65 MPH CAN BE EXPECTED 
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

INTENSE LIGHTNING IS ALSO OCCURRING WITH THIS STORM. MOVE INDOORS.

LAT...LON 3250 10084 3226 10080 3219 10068 3252 10067

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 1:48 PM CDT, 40 minutes earlier.

Area forecast discussion, Oct 6, 1:48 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
138 PM CDT MON OCT  6 2003

.SHORT TERM...
SIMILAR SITUATION TO WHAT OCCURRED YESTERDAY...WITH A QUASISTATIONARY
FRONT LOCATED ALONG THE NEW MEXICO/TEXAS BORDER...THEN CURVING TO
NEAR A KINK-KMAF-GARDEN CITY LINE.  CONVECTION ALREADY GOING OVER THE
MOUNTAINS...WITH ADDITIONAL CONVECTION POSSIBLE OVER SOUTHEASTERN NEW
MEXICO IN THE NEXT FEW HOURS.  UPPER LEVEL SUPPORT IS SOMEWHAT WEAKER
THAN YESTERDAY...BUT BUOYANCY IS THERE AS ARE FAIRLY STEEP MID LEVEL
LAPSE RATES.  OWING TO THE WEAK KINEMATIC SETUP PULSE MULTICELLS LOOK
TO BE THE DOMINANT CONVECTIVE MODE...BUT COULD TRANSITION TO
SUPERCELLS INVOF THE STATIONARY FRONT.  ATMOSPHERE REMAINS MOIST...
AND LOCALIZED AREAS OF FLASH FLOODING WILL BE POSSIBLE AGAIN TONIGHT.
ATTM CONFIDENCE IS SUFFICIENTLY LOW TO PULL A TRIGGER ON A FLASH
FLOOD WATCH...BUT AREAS THAT RECEIVED HEAVY RAINS LAST NIGHT COULD
SEE FLOODING PROBLEMS AGAIN TONIGHT.  HAVE FOLLOWED HPCS QPF
PLACEMENT BUT HAVE INCREASED AMOUNTS A BIT.  LOCALIZED AMOUNTS OVER
AN INCH WILL BE POSSIBLE.

SHORT TERM GRIDS OVERALL WERE IN GOOD SHAPE.  DID TWEAK WINDS AND
POPS AROUND SOMEWHAT TO REFLECT LATEST CONDITIONS...AND ONLY MINOR
NUDGES TO THE OTHER GRIDS WERE NEEDED.

&&

.LONG TERM...
CONSIDERABLE UNCERTAINTY EXISTS WITH RESPECT TO THE EVOLUTION OF THE
SOUTHWESTERN/EASTERN PACIFIC CUTOFF LOW...AND WHAT IMPACTS TROPICAL
STORMS NORA AND OLAF WILL HAVE ACROSS THE CWFA OVER THE NEXT FEW
DAYS.  HAVE DECIDED TO TAKE A WAIT AND SEE APPROACH...CONSEQUENTLY
NOT MUCH HAS BEEN DONE WITH THE GRIDS BEYOND DAY3 OR SO.  WILL KEEP
AT LEAST LOW ORDER POPS AREAWIDE THROUGH THE WEEKEND...THEN A DRYING
TREND THEREAFTER WITH TEMPS REMAINING CLOSE TO CLIMATOLOGY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF 62 81 61 82 / 50 30 30 30
CNM 62 83 58 81 / 50 20 20 30
MRF 57 79 55 78 / 40 20 20 20
FST 64 84 60 84 / 40 20 20 30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.NM...NONE.

&&

70/70
Hazardous weather outlook, Oct 6, 4:30 AM CDT, 9 hours 58 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-062000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 AM CDT MON OCT 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE UPPER TRANS PECOS REGION...PERMIAN BASIN AND
THE WESTERN LOW ROLLING PLAINS OF WEST TEXAS AND PORTIONS OF
SOUTHEASTERN NEW MEXICO. THESE STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS
ALSO POSSIBLE WITH ANY THUNDERSTORM. IN ADDITION...RAINFALL RATES OF
ONE TO TWO INCHES PER HOUR MAY RESULT IN LOCALIZED FLOODING OF
ARROYOS...DRAWS...AND OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED NORTHEAST OF A
ARTESIA NEW MEXICO...BALMORHEA TEXAS...TO SHEFFIELD TEXAS LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:02 PM CDTSevere Thunderstorm WarningMAFMartin58 min
Oct 5, 7:12 PM CDTSevere Thunderstorm WarningMAFWinkler63 min
Oct 5, 7:17 PM CDTSevere Thunderstorm WarningMAFAndrews58 min
Oct 5, 7:31 PM CDTSevere Thunderstorm WarningMAFReeves59 min
Oct 5, 7:59 PM CDTSevere Thunderstorm WarningMAFEctor61 min
Oct 5, 8:01 PM CDTSevere Thunderstorm WarningMAFMartin44 min
Oct 5, 8:02 PM CDTSevere Thunderstorm WarningMAFWard58 min
Oct 5, 8:12 PM CDTSevere Thunderstorm WarningMAFWinkler48 min
Oct 5, 8:44 PM CDTSevere Thunderstorm WarningMAFMidland61 min
Oct 5, 8:52 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines53 min
Oct 5, 8:59 PM CDTSevere Thunderstorm WarningMAFEctor61 min
Oct 5, 9:08 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
Oct 5, 9:35 PM CDTTornado WarningMAFMidland25 min
Oct 5, 10:01 PM CDTSevere Thunderstorm WarningMAFEctor, Midland59 min
Oct 5, 10:14 PM CDTSevere Thunderstorm WarningMAFDawson61 min
Oct 5, 10:40 PM CDTSevere Thunderstorm WarningMAFAndrews65 min
Oct 5, 11:06 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry54 min
Oct 5, 11:57 PM CDTSevere Thunderstorm WarningMAFBorden48 min
Oct 6, 12:14 AM CDTSevere Thunderstorm WarningMAFHoward61 min
Oct 6, 12:20 AM CDTSevere Thunderstorm WarningMAFScurry55 min
Oct 6, 12:52 AM CDTSevere Thunderstorm WarningMAFMitchell53 min
Oct 6, 1:17 AM CDTTornado WarningMAFMitchell28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.